MTX side afects

Has anyone had trouble with there central nerves system with this condition or on mtx, my head has this involuntary nodding as though the nerve ends are affected and this tingling feeling in my face, the right side is the worst i also get the same felling in my arms and again the right one more than the left, it is a shaky feeling all over and i do tend to be unsteady with my balance, this all got worse on mtx and also when i take antibiotics and by the way I have had quite a few antibiotics over the last few months and my doctor has never taken me of mtx.

7 Replies

oldestnewest
  • Hi rose49,

    Unfortunately all medicines potentially can have side effects, but we are not medically trained on helpline so would be unable to say whether this is a possible MTX side effect. You don't mention how long you have been having theses symptoms for, but I would suggest that you give your rheumatology nurse or rhematologist a call as soon as you can, just to let them know you are experiencing these problems and they will be able to advise you further.

    With best wishes

    Sally

    (NRAS Helpline)

  • Thanks i posted this because i was wondering if anyone else had the same symptoms but i will go back to my nurse.

  • You don't say which antibiotics your GP has prescribed but there are those which are advisable not to take when on MTX & should be withdrawn until you've finished the course is & the infection is cleared. If you're always prescribed the same one it could be a side effect & needs to be reported to your Rheumy or nurse. If it is in the group that can be taken alongside MTX I would question again if it's a side effect as I don't think it's a normal reaction to MTX.

    The only other thing I could think of is if you're taking any other meds that could be contraindicated. WIthout knowing what else you're prescribed it's difficult to know if it could be anything else causing your problems as so many meds could have adverse effects when taken with MTX. If you've had a newly introduced med could you whittle it down to if the symptoms occurred around the same time you first started taking it ?

    I really think the most important thing to do is speak to your Rheumy team ASAP.

  • Hi - I am sorry you have these symptoms. It could be MTX of course. But just to let you know that I came off it last year when I developed severe nerve tingling in my peripheries and my GP and rheumy wanted to rule MTX out as the cause. It never went away and after 8 months I went back on MTX for three months but had to come off it again because of other severe GI side effects. I did observe that the parasthesia - which my rheumy believes is small fiber neuropathy and my GP thinks is Raynaud's (functional peripheral artererial disease) worsened significantly (came back with a vengeance) once I was again off the MTX.

    I'm not saying yours is the same of course because, as Sally says we aren't doctors and anyhow each of us is quite different. Also yours is affecting your central nervous system whereas mine isn't. But please ask your GP or rheumy to refer you to a neurologist as soon as possible regardless of whether you stay on MTX, because my health team all prevaricated and blamed MTX for a year and as a result I'm now having to wait six more months off RD drugs to see a neurologist with severe numbness and burning in my feet and legs as well as widespread pins and needles.

  • Hello Rose, four weeks after starting MTX I developed migraines with visual aura, dizziness, a tingling feeling in my right cheek and numbness down the whole right hand side of my body. This was in December 2012. I had never had either migraines or these other symptoms before taking MTX. I ended up in a stroke unit and had my first head MRI as a result. I also had a CT scan. (It turned out I was not having a stroke but displaying many symptoms of one). I had to come off the MTX and was referred to a neurologist. They did more tests including another MRI and could not find a functional reason for the migraines or numbness except there was a suggestion it could be MTX induced (a very rare side effect). Unfortunately these symptoms still persist. Definitely speak to your nurse, and if you have to come off MTX and the symptoms persist I would ask for a neurology referral asap. Please feel free to PM me if you have any questions. I know that thousands of people take MTX with no problems and it works really well for them, and what I developed was very rare. Take care.

  • Hi francherry i also ended up in the stroke clinic ten weeks ago, they told me that i had had a TIA but although it had not shown up on the scan, but as i had a stroke in 2009 they had to assume that is what i had, i was told not to drive for a month and i cant have an op that i am desperate to have for at least six months and like you i still have the symptoms, i have been told now to come of mtx and just after a week I now have stared to swell up again and i feel that my skins about to burst and in a lot of pain, im back in clinic on the 19th of Sept and they are going to start me on another drug im at the end of my tether, will i ever find some relief with a drug that i am not reacting to. Is there anyone out there that is on a drug that has know side affects????

  • Hi Francherry sorry i didn't get back sooner to say thanks but have had a really bad ten days, i came off MTX and have come out with very sore blisters on my lips and inside my mouth my throat is very sore and my ears are also affected and i have had vision problems, the pain is also back in my hands and i have this fog brain, its like i have the flu all the time. I came off mtx because these symptoms started up but they are a lot worse now. I went to the doctors but she said i had a virus if that is the case i have had it for years because i have had symptoms like these for years but not as bad as they are now, i am going back to clinic next Friday and i just can`t wait i really would like to know what is going on.

    I know nobody can give me an answer, but i do quite a lot of crying because i feel so unwell, i do hope they can find me a new medication but to be honest im quite frightened of starting a new drug because of the side affects that i read about on this site.

You may also like...